Alert archive / Virginia / Tornado Warnings in 2021

Tornado Warning 11, NWS Baltimore/Washington

May 28, 2021Spotsylvania County, City of Fredericksburg, Virginia

NWS Baltimore/Washington issued this tornado warning at May 28, 2021, 5:37 PM EDT for Spotsylvania County, City of Fredericksburg, Virginia. It was in force for 10 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2021, 5:37 PM EDT (21:37 UTC)
Expired
May 28, 2021, 5:47 PM EDT
In force
10 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties City of Fredericksburg, VA, Spotsylvania County, VA

The radar

The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:37 PM EDTTSTM WND DMG2 Ese Spotsylvania Cour, VATWO TREES BLEW DOWN ON MASSAPONAX CHURCH ROAD NEAR HICKORY RIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WFUS51 KLWX 282137
TORLWX
VAC177-630-282200-
/O.NEW.KLWX.TO.W.0011.210528T2137Z-210528T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
537 PM EDT Fri May 28 2021

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  The City of Fredericksburg in central Virginia...
  Northeastern Spotsylvania County in central Virginia...

* Until 600 PM EDT.
    
* At 536 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Spotsylvania, or 11 miles southwest of
  Fredericksburg, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely.

* This dangerous storm will be near...
  Spotsylvania and Massaponax around 545 PM EDT.
  Fredericksburg around 600 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Thornburg and Snell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3815 7764 3832 7749 3831 7746 3829 7745
      3826 7742 3824 7739 3825 7738 3825 7737
      3808 7754
TIME...MOT...LOC 2136Z 218DEG 24KT 3816 7760 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

ADS
1 follow-up statement
054 
WWUS51 KLWX 282147
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
547 PM EDT Fri May 28 2021

VAC177-630-282157-
/O.CAN.KLWX.TO.W.0011.000000T0000Z-210528T2200Z/
City of Fredericksburg VA-Spotsylvania VA-
547 PM EDT Fri May 28 2021

...THE TORNADO WARNING FOR NORTHEASTERN SPOTSYLVANIA COUNTY AND THE
CITY OF FREDERICKSBURG IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

LAT...LON 3815 7764 3832 7749 3831 7746 3829 7745
      3826 7742 3824 7739 3825 7738 3825 7737
      3808 7754
TIME...MOT...LOC 2145Z 218DEG 24KT 3822 7754 

$$

ADS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 28, 3:41 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 28, 3:41 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
341 PM EDT Fri May 28 2021

.SYNOPSIS...
Low pressure over the Ohio Valley will track eastward along a
stalled boundary, crossing the area through this evening. A
cold front will sink southward overnight into early Saturday, as
an upper level trough lingers nearby delivering cool and
unsettled conditions for the balance of the weekend. High
pressure will return early next week before moving offshore
during the middle portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A warm front is kinked across central and southern Virginia,
lifting northeastward into southern Maryland and the Delmarva
Peninsula. Further west, low pressure is moving through the Ohio
Valley with eyes on our region this afternoon and evening.
North of the warm front, temperatures are in the middle 60s to
middle 70s, except 50s to near 60 along the Alleghenies. South
of said boundary, temperatures are well into the 70s and middle
80s with dewpoints well into the 60s to near 70 degrees. This
warm and moist airmass encompasses the I-64 corridor southward,
and from the Fredericksburg metro eastward into southern
Maryland and the Northern Neck of Virginia.

As the low tracks eastward this afternoon and evening,
accompanied by an approaching positively tilted upper trough and
decent PVA, widespread showers and scattered thunderstorms will
develop across the area. Latest mesoanalysis highlights the
area along and south of the warm front with decent CAPE in
excess of 1000 J/kg, deep layer shear 40-50kts, along with the
warm and moist environment mentioned above. This area will
require close monitoring the remainder of the afternoon and into
this evening as convection picks up. Further north, confidence
decreases in terms of the severe threat given a bit more stable
environment. That being said, hi-res guidance continues to
depict a broken line of strong showers and storms tracking
along and south of U.S. 50 between 5-10pm.

Satellite imagery shows some clearing across central Virginia
eastward into southern Maryland. This may allow the warm front
to nudge a touch further north over the next few hours. Strong
to severe storms along and south of the boundary will be capable
of producing damaging wind gusts and perhaps an isolated
tornado given the above environment and favorable curved
hodographs depicted by model guidance. Precipitable water
values have reached into the 1.5-1.75 inch range along and east
of the Blue Ridge Mountains, which could help yield an isolated
threat of flash flooding with any stronger showers/storms.
Closer to the warm front where a bit more instability will be
found will exhibit a higher chance flash flooding.

Showers and storms will continue into this evening as a cold
front drops into the area overnight. The threat for severe and
flooding will wane later this evening with the loss of daytime
heating and decreasing instability. Showers and perhaps a rumble
of thunder will continue into Saturday morning as low pressure
migrates across Virginia. Lows tonight will drop into the 40s
in the mountains, with 50s much elsewhere.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level trough will linger over the area this weekend with
continued showers chances and below normal temperatures. Highest
rain chances this weekend will exist Saturday afternoon/night,
becoming more scattered to isolated in nature Sunday. Highs on
Saturday will be held into the 50s to near 60, and only a few
degrees warmer on Sunday under plentiful clouds. Lows each night
will be on the chilly side for late May, generally in the 40s to
around 50 degrees. Drier conditions return Sunday night as the
upper trough axis shifts to our east.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Cool high pressure will build across the region Monday through
Tuesday. Dry air will allow for areas to dry out from the
weekend's rainfall. Temperatures Monday will be a few degrees
cooler than average. Tuesday's high temperatures will be a few
degrees warmer than average.

As the high pressure moves to the east Tuesday night and Wednesday,
a gradual return flow will ensue to allow for humidity and rain
chances to return for the middle of next week. Temperatures
Wednesday should be above average.

A higher chance for heavier rainfall and a few thunderstorms on
Thursday with energy approaching from the west and a surface front
nearby. Temperatures once again will go above average.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR CIGs this afternoon will trend IFR tonight through Saturday
as low pressure crosses the area with widespread rain and
scattered thunderstorms at CHO/IAD/DCA this afternoon/evening.
Winds will favor an east northeast trajectory during this time.
Some strong to severe storms late this afternoon and evening
hours could produce damaging wind gusts.

IFR restrictions likely persist Saturday night into the first
half of Sunday as an upper level trough lingers over the
terminals and shower chances persist. North northeast winds at
10 knots or less can be expected during this time. Drier
conditions should return Sunday night as the upper trough axis
finally shifts to the east.

VFR conditions Monday through Tuesday night. Winds north 5 to 10
knots Monday, becoming light and variable Monday night and
Tuesday. Winds south to southwest 5 to 10 knots Tuesday night.

&&

.MARINE...
A warm front will be draped across our southern waters today as
low pressure tracks along the boundary through this evening.
Widespread showers and scattered thunderstorms are possible
during this time, yielding a threat of gusty winds and perhaps
waterspouts along the lower Potomac waters and Chesapeake Bay
waters mainly south of the Bay Bridge. Outside of convection,
easterly breezes will gust to SCA levels into this evening,
before turning more northeasterly tonight. SCA conditions
expected across all our waters Saturday/Saturday night as the
gradient tightens thanks to low pressure near the Virginia
Tidewater region. Scattered to numerous showers will persist
Saturday afternoon and night as well as an upper level
trough lingers nearby, resulting in visibility reductions on
the waterways. SCA conditions are likely with northerly breezes
Sunday into Sunday night as conditions start to turn drier late
Sunday.

No marine hazards Monday through Tuesday night. Winds north 10 knots
Monday, then light and variable Monday night and Tuesday. Winds
becoming southwest 10 knots Tuesday night.

&&

.TIDES/COASTAL FLOODING...
Onshore flow will deliver rising tidal anomalies through tonight
before winds turn more out of the north northeast this weekend,
however action stage is only highlighted in our current
forecast. Threat for minor tidal flooding is possible through
Saturday night but a more northerly component to the wind would
result in a lower threat for flooding. Will need to monitor
water levels closely at our sensitive sites.

&&

.CLIMATE...
Unseasonably cool conditions are expected this weekend. Below is
a list of the record low max temps for Saturday and Sunday.

Sat 5/29  DCA      BWI       IAD
		  58 1893  57 2014   58 1996

Sun 5/30  DCA      BWI       IAD
          57 1915  58 1915   62 1971

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ530>532-
     538>540.
     Small Craft Advisory until 10 PM EDT this evening for
     ANZ533>537-541>543.
     Small Craft Advisory from 6 AM to 6 PM EDT Saturday for
     ANZ533>537-541>543.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...KLW
AVIATION...BKF/KLW
MARINE...BKF/KLW
TIDES/COASTAL FLOODING...BKF
CLIMATE...BJL
Hazardous weather outlook, May 28, 8:18 AM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
818 AM EDT Fri May 28 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-291230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
818 AM EDT Fri May 28 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible late this afternoon and evening
with locally damaging wind gusts being the primary threat. An
isolated tornado is also possible. The best chance for strong to
severe storms will be south of US 50.

Heavy rain associated with showers and scattered thunderstorms
may lead to isolated instances of flash flooding late this
afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-291230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
818 AM EDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible late this afternoon and evening
with locally damaging wind gusts being the primary threat. An
isolated tornado is also possible. The best chance for strong to
severe storms will be south and west of the Potomac River.

Heavy rain associated with thunderstorms may lead to isolated
instances of flash flooding late this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-291230-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
818 AM EDT Fri May 28 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible late this afternoon and evening
with locally damaging wind gusts being the primary threat.

Heavy rain associated with thunderstorms may lead to isolated
instances of flash flooding late this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Local storm report, May 28, 12:37 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1237 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     2 SW STEPHENS CITY      39.07N  78.25W
05/26/2021                   FREDERICK          VA   EMERGENCY MNGR

            DAMAGE TO SEVERAL FARM OUTBUILDINGS OFF 300 BLOCK OF
            FAMILY LANE. ONE 30 BY 90 FOOT POLE BARN DESTROYED AND
            OTHERS HAD ROOF DAMAGE. LARGE STRUCTURE WAS OPEN TO
            DIRECTION OF WIND.

&&

EVENT NUMBER LWX2104189

STRONG
Local storm report, May 28, 12:59 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     CEDAR GROVE             39.27N  78.19W
05/26/2021                   FREDERICK          VA   EMERGENCY MNGR

            TREES DOWN IN SCATTERED LOCATIONS BETWEEN CEDAR GROVE
            AND GAINESBORO.

&&

EVENT NUMBER LWX2104190

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:20 AM EDTSmall Craft AdvisoryLWX3 days
May 28, 4:23 AM EDTSmall Craft AdvisoryLWX18 hr
May 28, 4:23 AM EDTSmall Craft AdvisoryLWX72 hr
May 28, 1:54 PM EDTSpecial Marine WarningLWX51 min
May 28, 2:37 PM EDTSpecial Marine WarningLWX83 min
May 28, 2:55 PM EDTSpecial Marine WarningLWX49 min
May 28, 3:24 PM EDTSpecial Marine WarningLWX36 min
May 28, 5:40 PM EDTSpecial Marine WarningLWX65 min
May 28, 5:46 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg44 min
May 28, 6:08 PM EDTSpecial Marine WarningLWX67 min
May 28, 6:15 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William34 min
May 28, 7:10 PM EDTSpecial Marine WarningLWX68 min
May 28, 7:44 PM EDTSpecial Marine WarningLWX78 min

Nearby

Tornado Warnings in Virginia, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.